Alert archive / Vermont / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Albany, NY

August 6, 2008Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Aug 6, 2008, 12:46 PM EDT for Bennington County, Vermont. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 12:46 PM EDT (16:46 UTC)
Expired
Aug 6, 2008, 1:30 PM EDT
In force
44 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:40 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 9:40 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT WED AUG 6 2008

.SYNOPSIS...
AN OCCLUDED FRONT WILL TRACK EAST ACROSS THE REGION THIS
MORNING...ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. GRADUAL
CLEARING WILL OCCUR FOR THIS AFTERNOON IN THE WAKE OF THIS
FRONT...ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP
AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH. A SERIES OF UPPER
LEVEL DISTURBANCES WILL THEN KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN THE REGION THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DID A REFRESH OF THE GRIDS AS PORTIONS OF THE CATSKILLS...CAPITAL
REGION...HUDSON VALLEY AND INTO THE BERKS AND NW CT WILL LIKELY NOT
SEE MUCH ADDITIONAL PRECIP THIS MORNING.  HOWEVER...LATEST RUC AND
EXTRAPOLATION OF THE 12Z RAOB CONTINUES TO INDICATE CAPES CLIMBING
TO AROUND 1000 J/KG WITH AN INCREASING WIND FIELD.  ELEVATED
INSTABILITY DOES WANE SOMEWHAT AS SEEN IN THE SHOWALTER INDICES
WHERE VALUES GO ABOVE 0C FROM CNY INTO THE CATSKILLS AND MID HUDSON
VALLEY.  SO IT WILL BE A RACE BETWEEN INSTABILITY AND TIMING OF
SURFACE FEATURES FOR CONVECTION TO DEVELOP.  BASED ON THE H2O VAPOR
LOOP...THERE IS QUITE A BIT OF SUBSIDENCE WHICH MAY INHIBIT MUCH
VERTICAL GROWTH.

CURRENT HWO LOOKS GREAT AND NO UPDATES PLANNED AT THIS TIME.

OTHERWISE...FOR MAX TEMPS...GENERALLY SIDED WITH WARMER MAV
MOS...WITH TEMPS REACHING AROUND 80 IN THE CAPITAL REGION AND AREAS
SOUTH...WITH MID/UPPER 70S FURTHER N. HOWEVER...WHERE CLOUDS PERSIST
A BIT LONGER...SUCH AS ACROSS THE LAKE GEORGE REGION AND SOUTHERN
VT...MAXES WILL REMAIN COOLER...GENERALLY 70-75.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...WILL KEEP SLIGHT CHC TO LOW CHC POPS ACROSS N/E AREAS
EARLY...OTHERWISE WE EXPECT LITTLE ADDITIONAL SHOWERS. AN
APPROACHING VORT LOBE MAY PRODUCE A FEW SHOWERS TOWARD
DAYBREAK...ESP ACROSS WESTERN AREAS...BUT AT THIS TIME...THINK
PROBABILITY IS LOW ENOUGH TO KEEP OUT MENTION. OTHERWISE...WITH AT
LEAST SOME CLEARING EXPECTED...THINK AREAS OF FOG WILL
DEVELOP...SOME OF WHICH COULD BE DENSE. AS FOR MINS...GENERALLY TOOK
BLEND OF FWC/MAV MOS.

THU-THU NT...ANOTHER SHORTWAVE...AND SFC TROUGH WILL APPROACH FROM
THE W. THE ASSOCIATED DYNAMICS...AND INSTABILITY FROM SFC HEATING
SHOULD ALLOW FOR SCATTERED SHOWERS/TSTMS TO DEVELOP...MAINLY ACROSS
THE ADIRONDACKS INTO SOUTHERN VT INTO THU EVENING....WITH MUCH LESS
COVERAGE TO THE S/W. OTHERWISE...MAXES SHOULD REACH NEAR 80 ONCE
AGAIN IN MANY VALLEYS...WITH MAINLY LOWER/MID 70S ACROSS THE HIGHER
TERRAIN...WITH MINS THU NT MAINLY 55-60 WITHIN THE VALLEYS...AND
PERHAPS SOME MINS FALLING TO NEAR 50 ACROSS SHELTERED VALLEYS ACROSS
THE NORTH COUNTRY/SOUTHERN VT.

FRI...ANOTHER SHORTWAVE WILL PIVOT ENE ACROSS REGION AROUND SE
PERIPHERY OF DEVELOPING UPPER LEVEL TROUGH JUST NE/E OF GREAT LAKES.
THIS WILL KEEP ENOUGH INSTABILITY/UPPER LEVEL DYNAMICS FOR SCATTERED
SHOWERS/TSTMS. MAX TEMPS SHOULD BE A BIT COOLER FRI DUE TO
EXPECTATION OF MORE CLOUDS...AND SHOWERS THAN THU...WITH MAINLY 70S
FOR THE VALLEYS...AND PERHAPS ONLY UPPER 60S FOR THE HIGHER TERRAIN
OF THE NORTH COUNTRY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
500 HPA TROF WAS OVER THE NORTHEASTERN STATES FRIDAY EVENING WITH
ASSOCIATED SFC LOW OVER NORTHERN NY.  MAIN FRONTAL BOUNDARY WAS
STALLED OVER THE SOUTHEASTERN STATES. UPPER TROF SLOWLY ROTATES EAST
INTO THE ATLANTIC BY SUNDAY AS HIGH SLOWLY BUILDS INTO THE REGION
FROM THE WEST...WITH A BACKDOOR COLD FRONT DROPPING INTO THE REGION
SUNDAY. FRONT STALLS JUST SOUTH OF THE REGION MONDAY AS A WEAK WAVE
FORMS AND MOVES ALONG THE BOUNDARY. FOR THE MOST PART...UNSETTLED
WEATHER...BUT NOT A WASH OUT...FOR THE PERIOD WITH CHANCE/SLIGHT
CHANCE POPS. HAVE GONE FOR A MIX OF HPC AND GMOS MAX AND MIN
TEMPERATURES WHICH ARE FAIRLY CLOSE TO NORMALS FOR THIS TIME OF THE
YEAR.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL
SYSTEM WAS MOVING FROM EASTERN NEW YORK INTO ADJACENT PARTS OF
WESTERN NEW ENGLAND AROUND 12Z AND WILL CONTINUE TO MOVE EAST
OUT OF THE FORECAST AREA. MVFR TO IFR FLIGHT CONDITIONS WILL
PERSIST THROUGH MUCH OF THE MORNING FROM THE MOHAWK VALLEY NORTH
...INCLUDING ALBANY...WITH LOW CLOUDS AND SCATTERED SHOWERS
ASSOCIATED WITH THE PASSAGE OF AN UPPER TROF. IMPROVEMENT TO VFR
WILL OCCUR BY MID MORNING FARTHER SOUTH. VFR FLIGHT CONDITIONS
SHOULD PREVAIL BY EARLY AFTERNOON. WINDS WILL VEER FROM SOUTH TO
WEST THIS MORNING AND TO NORTHWEST BY EARLY AFTERNOON...WITH
SOME SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS. CLOUD
BASES WILL LIFT SOME LATER THIS AFTERNOON...WITH VFR CONDITIONS
THROUGH MUCH OF THE EVENING. SOME RADIATIONAL COOLING WILL OCCUR
THIS EVENING...AND WITH THE HIGH MOISTURE CONTENT FOG AND/OR
LOW STRATUS IS LIKELY TO SET IN BETWEEN 04Z AND 06Z.

OUTLOOK...
FRIDAY  IMPROVING TO VFR. CHC SHRA/TSRA.
SAT-SUN...VFR. NO SIG WX.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS ARE EXPECTED TODAY...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE MORNING AS AN OCCLUDED FRONT MOVES EAST
ACROSS THE REGION. UNSETTLED CONDITIONS WILL LINGER INTO
SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK EASTWARD
ACROSS THE REGION.

THE RH WILL FALL INTO THE 55-65 PERCENT THIS AFTERNOON...RECOVERING
INTO THE 90-100 PERCENT RANGE TONIGHT. THE RH WILL THEN FALL TO
45-55 PERCENT ACROSS SOUTHERN AREAS...AND 55-65 PERCENT ACROSS
NORTHERN AREAS FOR THU AFTERNOON.

HAINES INDICES WILL REACH 4 TO 5 THIS AFTERNOON...AND 3 TO 4 FOR THU
AFTERNOON.

SOUTH TO SOUTHEAST WINDS OF 5-15 MPH WILL SHIFT INTO THE WEST TO
NORTHWEST AT 10-20 MPH THIS AFTERNOON. WEST WINDS WILL BECOME LIGHT
AND VARIABLE TONIGHT...WITH WEST WINDS INCREASING TO 10-20 MPH ONCE
AGAIN FOR THURSDAY.

&&

.HYDROLOGY...
RIVERS AT PRESENT ARE LOW WHICH IS NORMAL FOR LATE SUMMER. MODELS
DIFFER WIDELY ON EXPECTED RAINFALL FOR REGION AND WITH CONVECTION
EXPECT AMOUNTS TO VARY A GREAT DEAL OVER SHORT DISTANCES. WHILE
TORRENTIAL DOWNPOURS ARE LIKELY TO OCCUR IN SOME AREAS RAINFALL OVER
RIVER BASINS IS MORE LIKELY TO RANGE BETWEEN 0.5 AND 1.5
INCHES...AND EXCEPT WHERE LARGER AMOUNTS FALL IN A SHORT TIME MOST
OF THE RAIN WILL SOAK INTO THE GROUND. AS TYPICAL WITH HP
THUNDERSTORMS...MOMENTARY FLOODING OF ROADS AND PARKING AREAS IS
LIKELY TO OCCUR DURING AND IMMEDIATELY AFTER HEAVY DOWNPOURS AND
SMALL STREAMS IN THE IMMEDIATE AREA WILL QUICKLY RISE TO NEAR
BANKFULL. LARGER RIVERS WILL REMAIN WELL WITHIN THEIR BANKS. THE
MOHAWK RIVER FROM ROME TO THE CAPITAL REGION WILL REMAIN AT NORMAL
LEVELS FOR BARGE CANAL NAVIGATION.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...BGM

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 6, 5:11 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
511 AM EDT WED AUG 6 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
511 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...THEN AGAIN
DURING THE AFTERNOON AND EARLY EVENING HOURS. ALTHOUGH ISOLATED
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS THIS MORNING WILL MOVE FROM WEST TO EAST AT 15 TO 20
MPH...AND FOR THIS AFTERNOON WILL MOVE FROM WEST NORTHWEST TOWARD
THE EAST SOUTHEAST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR ADDITIONAL THUNDERSTORMS CONTINUES THURSDAY
THROUGH SATURDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 12:38 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT WED AUG 6 2008

NYZ084-VTZ013-061715-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
1238 PM EDT WED AUG 6 2008

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES WEST OF DORSET...OR ABOUT OVER SALEM...AND MOVING
SOUTHEAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF DORSET BY 1250 PM EDT
MANCHESTER BY 105 PM EDT
MANCHESTER...MANCHESTER CENTER AND ARLINGTON BY 110 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

KGS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:14 PM EDTSevere Thunderstorm WarningALYWashington61 min
Aug 6, 2:07 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington53 min
Aug 6, 5:07 PM EDTSevere Thunderstorm WarningALYBennington, Windham53 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.